Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 30, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 19, 2020, 3:06 AM CDT for Menominee County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2020, 3:06 AM CDT (08:06 UTC)
- Expired
- Jul 19, 2020, 3:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Menominee County, MI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 9:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:58 AM CDT, 8 minutes earlier.
Area forecast discussion, Jul 19, 2:58 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
358 AM EDT Sun Jul 19 2020
.SHORT TERM...(Today and tonight)
Issued at 352 AM EDT SUN JUL 19 2020
Shortwave and associated cold front moving through a very moist
(dewpoints in the lower 70s ahead of front) and unstable environment
(MUCAPE of 2000-3000 J/KG across the area) with strong deep layer
shear has produced strong to severe thunderstorms across portions of
Upper Mi late evening into early morning. Trees and power lines have
been reported down across portions of Gogebic, Marquette, Houghton
and Baraga counties from severe storms, and there could be more
strong to possibly severe storms across central and eastern Upper Mi
before the cold front exits east of the region later this morning.
PWATs to 2" have also caused torrential rainfall with these
storms resulting in street flooding in Escanaba early this
morning.
By late morning (12-15Z), the convective complex and cold front will
likely have exited the forecast area, although there may be some
lingering convection over the far eastern counties. Behind the
complex, the main shortwave trough will still be moving across the
fcst area in the afternoon. The passage of the shortwave along with
steepening low-level lapse rates may lead to some lingering cu
during the afternoon despite some partial clearing. Tightening of
the pres gradient in association with the shortwave passage along
with diurnal mixing will lead to gusty w-nw winds 25-35 mph across
much of fcst area by afternoon. Winds will get an added boost across
the Keweenaw Peninsula from an isallobaric wind component as 3-hr
pres rises of 4-5 mb are oriented west to east across the area later
this afternoon into this evening. As a result, have opted to go with
a wind advisory this afternoon into this evening across northern
Houghton and Keweenaw counties and will mention wind gusts as high
as 50 mph.
Daytime highs are expected in the mid 70s to the lower 80s across
much of the area, coolest near Lake Superior. With flow from the NW,
some downslope areas in the south and along the Bay could see highs
climb a little higher into the mid-80s.
.LONG TERM...(Sunday night through Saturday)
Issued at 423 PM EDT SAT JUL 18 2020
Vigorous shortwave trof now over the Canadian Prairies into the
western Dakotas/eastern MT will reach Quebec by Mon, but Upper MI
will remain under a weakness in the mid-level height field/low
amplitude troffing that will linger back across the northern Great
Lakes into the midweek period. This low amplitude trof will feature
a shortwave that will move across the area late Tue/Wed. Thereafter,
medium range models have shown consistency in building heights
across the central and eastern U.S. with ridge axis probably
building n thru the Mississippi Valley/western Great Lakes. For
Upper MI, this pattern evolution will favor temps easing back to
around normal to even a little blo normal during the early and mid
portion of the coming week under the low amplitude trof. Heat will
then begin to build back into Upper MI late week into the weekend as
mid-level ridge builds. As for pcpn, best potential of organized,
wider coverage pcpn will occur with the shortwave passing late
Tue/Wed. Then, attention will turn to the potential of convective
complexes riding the edge of the heat dome building across the
Plains toward the Great Lakes during the last half of the week.
Beginning Sun night, although main shortwave will be heading out of
northern Ontario into Quebec, a trailing weak shortwave and its
associated cold front will sweep across the area. Some of the shra
along the front may survive the trip across Lake Superior into at
least nw Upper MI, but with loss of instability by the time the
front arrives, potential is quite low. Only schc pops were utilized
w and nw.
Weakly confluent flow aloft and sfc ridging should ensure a dry day
on Mon. However, steep low-level lapse rates and the passage of
850mb thermal trof will likely support a fair amount of diurnal cu,
especially over the central U.P. along converging lake breeze
boundaries. Expect highs in the 70s with mid/upper 60s lakeside
along Lake Superior. Dwpts will be comfortably lower into mostly the
low to mid 50s with maybe some upper 40s interior w. Overall, should
be a pleasant U.P. summer day.
Clouds will begin to increase later Mon night ahead of shortwave
shifting out across the Northern Plains. This wave will move across
the area later Tue into Wed. Greatest coverage of shra/tsra will
occur Tue into Tue evening, followed by some lingering isold to sct
shra into Wed. GFS is slower/deeper with wave and would result in
more persistent shra on Wed, especially n and e. Not really any
support from the UKMET/ECMWF for that idea. CMC is on the deeper
side, but remains more progressive.
Although ridge will be building into the area late week, there is
decent agreement for a shortwave to round it and affect the area.
Right now, looks like Fri will have the best chc of shra/tsra with
this wave.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1248 AM EDT SUN JUL 19 2020
MCV will move through quickly across the taf sites early this
morning out ahead of a cold front that will move through the region.
Thunderstorms will be capable of producing strong winds and heavy
rain capable of quickly reducing conditions to IFR. Will briefly be
some LLWS overnight at KSAW.
Model consensus brings strong low level westerly winds to all sites
Sunday. Sustained winds of 20kts will be possible by early
afternoon. Wind gusts of 25 kts will be possible at all terminals as
well. Higher confidence is at KCMX, which could see wind gusts
approaching 30-35kts by the end of this TAF period.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 352 AM EDT SUN JUL 19 2020
Strong thunderstorms should be exiting the eastern portion of the
lake a few hours after sunrise along with the exiting cold front.
strong low level winds are anticipated tomorrow afternoon. Westerly
wind gusts could reach 25-30 kts with higher platforms along the tip
and lee of the Keweenaw experiencing gale gusts of 35-40 knots for a
period of time in the afternoon/evening. May need to consider a gale
warning this afternoon into this evening for LSZ265-266 and
adjoining nearshore areas.
A low pressure system moving through late Tuesday into Wednesday. At
this moment confidence is not high on how much of a wind threat this
will be.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Advisory from 2 PM this afternoon to 11 PM EDT this evening
for MIZ001-003.
Lake Superior...
Gale Warning from 2 PM this afternoon to midnight EDT tonight
for LSZ243>246-265-266.
Lake Michigan...
None.
&&
SHORT TERM...Voss
LONG TERM...Rolfson
AVIATION...07
MARINE...VossHazardous weather outlook, Jul 18, 4:07 PM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 507 PM EDT Sat Jul 18 2020 MIZ001>007-009>014-084-085-191200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 507 PM EDT Sat Jul 18 2020 /407 PM CDT Sat Jul 18 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are expected to develop from west to east tonight. Some of the storms could become severe, producing damaging winds and large hail. Frequent lightning and torrential rainfall will accompany some of the storms, leading to the potential of localized flooding from the heavy rainfall. If camping, pay close attention to the latest forecast updates. A high swim risk continues into the evening for the Lake Michigan beaches of Schoolcraft County. See the latest Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday A high swim risk will continue for the Lake Michigan beaches of Schoolcraft County Sunday morning. A high swim risk is expected for the Lake Superior beaches of Alger County on Sunday afternoon. West wind gusts could exceed 40 mph over northwest portions of Upper Michigan Sunday afternoon. Thunderstorms are possible Tuesday afternoon and night and also on Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail, wind damage or flooding from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter using #906wx. LSZ162-240>251-263>267-191200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 507 PM EDT Sat Jul 18 2020 /407 PM CDT Sat Jul 18 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are expected to develop from west to east tonight. Some of the storms could become severe, producing strong winds and large hail. Frequent lightning and torrential rainfall will accompany some of the storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday afternoon and night and also on Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter using #906wx. LMZ221-248-250-191200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 507 PM EDT Sat Jul 18 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are expected to develop tonight. Some of the storms could become severe, producing strong winds and large hail. Frequent lightning and torrential rainfall will accompany some of the storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday afternoon and night and also on Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter using #906wx. Rolfson
In the hours before
Local storm report, Jul 19, 1:42 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
242 AM EDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL HOUGHTON 47.12N 88.57W
07/19/2020 E1.00 INCH HOUGHTON MI PUBLIC
DELAYED REPORT. TIME RADAR ESTIMATED.
&&
JMRSpecial weather statement, Jul 19, 1:44 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Marquette MI
244 AM EDT Sun Jul 19 2020
MIZ005-010>012-190730-
Marquette MI-Iron MI-Menominee MI-Dickinson MI-
244 AM EDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IRON...CENTRAL
DICKINSON...NORTH CENTRAL MENOMINEE AND SOUTHERN MARQUETTE COUNTIES
UNTIL 330 AM EDT/230 AM CDT/...
At 244 AM EDT/144 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Florence, or 10 miles southeast of Crystal Falls,
moving east at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Watson, Felch, Foster City, La Branche, Sagola, Ralph, Granite Bluff,
Hardwood, Peavy Falls Dam, Arnold, Northland, Randville and Merriman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM EDT/500 AM
CDT/ for north central Upper and south central Upper Michigan.
LAT...LON 4589 8810 4592 8810 4592 8813 4596 8819
4594 8821 4596 8826 4607 8830 4616 8743
4587 8739
TIME...MOT...LOC 0644Z 255DEG 36KT 4600 8816
RJCSpecial weather statement, Jul 19, 2:19 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Marquette MI
319 AM EDT Sun Jul 19 2020
MIZ006-013-014-085-190800-
Northern Schoolcraft MI-Southern Schoolcraft MI-Delta MI-Alger MI-
319 AM EDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA...SCHOOLCRAFT
AND SOUTH CENTRAL ALGER COUNTIES UNTIL 400 AM EDT...
At 318 AM EDT, Doppler radar was tracking numerous strong
thunderstorms in northeast Delta County and central and southern
Schoolcraft County, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Manistique, Germfask, Seney, M-94 between Steuben and Manistique,
Blaney Park, Shingleton, Steuben, M-28 between Shingleton and Seney,
Gulliver, Chicago Lake, Round Lake and Indian Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM EDT for
north central Upper, east central Upper and south central Upper
Michigan.
LAT...LON 4597 8589 4595 8592 4590 8591 4596 8683
4615 8685 4633 8673 4642 8586 4598 8587
4597 8586
TIME...MOT...LOC 0718Z 268DEG 35KT 4604 8654
RJCSpecial weather statement, Jul 19, 2:30 AM CDT, 36 minutes before
Special Weather Statement National Weather Service Marquette MI 330 AM EDT Sun Jul 19 2020 MIZ007-190815- Luce MI- 330 AM EDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR LUCE COUNTY UNTIL 415 AM EDT... At 330 AM EDT, Doppler radar was tracking a strong thunderstorm over McMillan, or near Newberry, moving northeast at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Newberry, McMillan, Manistique Lake, Helmer, Soo Junction, Four Mile Corner and Dollarville. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4625 8586 4642 8586 4662 8524 4624 8524 TIME...MOT...LOC 0730Z 247DEG 29KT 4633 8563 RJC
Local storm report, Jul 19, 3:00 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
400 AM EDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 AM MARINE TSTM WIND CARIBOU ISLAND 47.29N 85.87W
07/19/2020 M56 MPH LSZ267 MI C-MAN STATION
DELAYED REPORT FROM STATION CWCI AT CARIBOU
ISLAND.
&&
JMRLocal storm report, Jul 19, 3:03 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
403 AM EDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 AM MARINE TSTM WIND CARIBOU ISLAND 47.29N 85.87W
07/19/2020 M56 MPH LSZ267 MI C-MAN STATION
CORRECTS PREVIOUS MARINE TSTM WIND REPORT
FROM CARIBOU ISLAND FOR TIME. DELAYED REPORT
FROM STATION CWCI AT CARIBOU ISLAND.
&&
JMRThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:23 PM CDT | Special Marine Warning | MQT | 97 min | |
| Jul 18, 10:27 PM CDT | Special Marine Warning | MQT | 48 min | |
| Jul 18, 10:31 PM CDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 44 min |
| Jul 18, 10:48 PM CDT | Special Marine Warning | MQT | 57 min | |
| Jul 18, 10:54 PM CDT | Special Marine Warning | MQT | 36 min | |
| Jul 18, 10:59 PM CDT | Special Weather Statement | MQT | Houghton | 46 min |
| Jul 18, 11:01 PM CDT | Special Marine Warning | MQT | 59 min | |
| Jul 18, 11:03 PM CDT | Severe Thunderstorm Warning | MQT | Baraga, Gogebic, Houghton, Ontonagon | 42 min |
| Jul 18, 11:08 PM CDT | Severe Thunderstorm Warning | MQT | Houghton, Keweenaw | 52 min |
| Jul 18, 11:19 PM CDT | Special Marine Warning | MQT | 86 min | |
| Jul 18, 11:45 PM CDT | Special Weather Statement | MQT | Baraga, Iron, Marquette | 45 min |
| Jul 18, 11:50 PM CDT | Special Marine Warning | MQT | 25 min | |
| Jul 18, 11:55 PM CDT | Special Weather Statement | MQT | Keweenaw | 35 min |
| Jul 19, 12:10 AM CDT | Special Marine Warning | MQT | 50 min | |
| Jul 19, 12:22 AM CDT | Special Marine Warning | MQT | 83 min | |
| Jul 19, 12:35 AM CDT | Special Weather Statement | MQT | Iron | 40 min |
| Jul 19, 12:39 AM CDT | Special Marine Warning | MQT | 66 min | |
| Jul 19, 12:39 AM CDT | Special Weather Statement | MQT | Marquette | 51 min |
| Jul 19, 1:06 AM CDT | Special Marine Warning | MQT | 84 min | |
| Jul 19, 1:10 AM CDT | Special Weather Statement | MQT | Iron | 50 min |
| Jul 19, 1:21 AM CDT | Special Weather Statement | MQT | Dickinson | 39 min |
| Jul 19, 1:37 AM CDT | Severe Thunderstorm Warning | MQT | Alger, Delta, Marquette | 53 min |
| Jul 19, 1:44 AM CDT | Special Weather Statement | MQT | Dickinson | 46 min |
| Jul 19, 2:05 AM CDT | Severe Thunderstorm Warning | MQT | Delta, Dickinson, Marquette, Menominee | 40 min |
| Jul 19, 2:12 AM CDT | Special Marine Warning | MQT | 33 min | |
| Jul 19, 2:19 AM CDT | Special Weather Statement | MQT | Schoolcraft | 41 min |
| Jul 19, 2:23 AM CDT | Severe Thunderstorm Warning | MQT | Delta, Schoolcraft | 52 min |
| Jul 19, 2:30 AM CDT | Special Weather Statement | MQT | Luce | 45 min |
| Jul 19, 2:40 AM CDT | Special Marine Warning | MQT | 50 min | |
| Jul 19, 2:42 AM CDT | Severe Thunderstorm Warning | MQT | Delta, Menominee, Schoolcraft | 48 min |
| Jul 19, 2:49 AM CDT | Special Marine Warning | MQT | 70 min | |
| Jul 19, 2:51 AM CDT | Wind Advisory | MQT | Houghton, Keweenaw | 19 hr |
| Jul 19, 3:02 AM CDT | Gale Warning | MQT | 20 hr | |
| Jul 19, 3:32 AM CDT | Beach Hazards Statement | MQT | Alger | 17 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.